Medicines and mouth problems

Antibiotics may cause many mouth problems. If you have recently started an antibiotic and now have a mouth problem, suspect that the antibiotic is the cause. Do not stop taking the antibiotic. Call your health professional to see whether your antibiotic can be adjusted. Most problems will go away when you stop taking the antibiotic.

Many other medicines can also cause mouth problems, including:

  • Anti-inflammatory medicines, such as ibuprofen and naproxen.
  • Antiseizure medicines, such as phenytoin (Dilantin).
  • Antifungals, such as ketoconazole.
  • Calcium channel blockers, such as diltiazem, verapamil, and nifedipine.
  • Chemotherapy medicines, such as doxorubicin and fluorouracil.
  • Corticosteroids, such as prednisone and dexamethasone.
  • Diuretics, such as furosemide and hydrochlorothiazide.
  • Gold compounds.
  • Immunosuppressive medicines, such as cyclosporine.
  • Tricyclic antidepressants, such as imipramine and amitriptyline.

If you suspect that your mouth problem is caused by a medicine:

  • Call the health professional who prescribed the medicine to determine whether you should stop taking it or take a different one. An appointment may not be necessary.
  • If you are taking a nonprescription medicine, stop taking it. Call your health professional if you feel you need to continue taking the medicine.

Last Updated: September 26, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.